Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 22, 2017, 4:12 PM CDT for Lee County, Russell County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2017, 4:12 PM CDT (21:12 UTC)
- Expired
- Sep 22, 2017, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lee County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:57 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 22, 1:57 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 157 PM CDT Fri Sep 22 2017 .SHORT TERM... Through Tonight. Isolated to scattered convection has already developed generally along and south of the I-20 corridor early this afternoon. Weak lift associated with the mid and upper level trough/elongated upper low will continue to aid some of this convective development along with leftover mesoscale boundary interactions. Have raised PoPs a bit higher over the eastern counties, as low-level easterly flow is pushing air parcels up and over the higher ridgetops. More robust cu development was already observed on visible satellite. This also lines up well with high-res guidance that has the most development in our central and eastern counties as well. Have raised highs a degree or two for a few locations this afternoon, but temperature forecast is generally on track. Expect convection to dissipate after sunset as typical for summer convection, even though technically this is the first day of astronomical fall. Humid conditions will continue during the overnight hours tonight, with patchy fog expected once again in valley locations and near major rivers and lakes. 56/GDG .LONG TERM... Saturday through Thursday. On Saturday, we have a rather busy looking upper air setup. A piece of energy breaks off from a deteriorating Jose to over the Northern Gulf of Mexico as Maria continues to trudge northward out of the Caribbean toward the East Coast. At the same time a deep trough digs across the Western US leaving a confined area of weak upper ridging near the Mid MS River Valley into the Great Lakes and NE US. Our result over C AL will be low diurnally influenced pops with still status quo temperatures. By Sunday, the upper energy from Jose fizzles further while the low over the Northern Gulf retrogrades toward MS/LA, and Maria moves further northward further constricting the weak ridging to NE US while the West Coast system slowly moves over the Rockies. On Monday we see Jose gone, absorbed into Maria. The system over the Rockies starts to open up pulling the energy over the southern states into it. Only weak flow remains over the Eastern US as Maria monopolizes the flow. The result for C AL Sunday into Monday will be only low pops south/southwest with better chances near the Gulf Coast. Tuesday into Wednesday, the main low associated with the Rockies system moves northeast toward Manitoba. At the same time, ridging fills in over the Gulf behind Maria and starts to creep around into E Conus. During this time, we trend drier across Central Alabama. By the latter half of the week, we see some divergence in solutions as to weather we get a shortwave breaking off of the main Rockies trough as the low pulls away across Canada and a TX/Mexico ridge set up. Or we could get a somewhat flattening out of the ridge but another low digging into the Northern Plains from Canada. Either way, across C AL by the end of the forecast Thursday, we remain on the dry side in advance of a slowly approaching surface front across the US now that Maria is moving away. 08 && .AVIATION... 18Z TAF Discussion. Nothing noted on radar at the moment, but a nice cumulus field has developed. Look for scattered convection today, but expected coverage still only warrants VCTS mention for the afternoon hours. As is typical in the summertime, activity will diminish this evening. Winds will be easterly around 5 kts. Widespread fog is not anticipated overnight. However, some patchy fog is possible near bodies of water and in areas that receive rain today. 19 && .FIRE WEATHER... Isolated to scattered showers and storms are expected through Saturday. Rain chances trend lower Sunday and Monday. Relative humidity values only drop into the upper 40s and 50s. Transport winds remain rather light which will keep dispersion values too. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 86 65 85 64 / 20 20 10 10 10 Anniston 67 85 66 84 65 / 20 20 10 10 10 Birmingham 69 87 68 86 67 / 20 20 10 10 10 Tuscaloosa 70 89 69 87 67 / 20 20 10 20 10 Calera 69 86 68 86 67 / 20 20 10 10 10 Auburn 68 85 67 84 67 / 30 20 10 10 10 Montgomery 71 89 69 88 68 / 30 20 10 20 10 Troy 67 86 67 86 66 / 20 20 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Sep 22, 9:31 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 931 AM CDT Fri Sep 22 2017 ALZ011>015-017>050-231745- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 931 AM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Sep 22, 3:58 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Birmingham AL 358 PM CDT FRI SEP 22 2017 ALZ048-222130- Russell AL- 358 PM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSSELL COUNTY UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near Russell County Sports Complex, or 9 miles southwest of Phenix City, moving west at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ladonia, Russell County Sports Complex, Phenix Drag Strip, Parkmanville and Ladonia Sports Complex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3247 8505 3233 8504 3228 8527 3244 8531 TIME...MOT...LOC 2057Z 078DEG 9KT 3237 8512 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:58 PM CDT | Special Weather Statement | BMX | Russell | 32 min |
| Sep 22, 6:25 PM CDT | Special Weather Statement | BMX | Barbour | 35 min |
| Sep 22, 6:32 PM CDT | Special Weather Statement | BMX | Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.